Montana, 2011Flood in Montana, January 11 to 13, 2011
January 11 to 13, 2011 · NWS TFX · 1 event in 1 county or zone
Ice jamming on the Madison River flooded Highway 287 from the town of Ennis to Odell Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice jamming on the Madison River flooded Highway 287 from the town of Ennis to Odell Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 11, 4:40 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 11, 4:40 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MST TUE JAN 11 2011
UPDATED AVIATION SECTION
.DISCUSSION...
TODAY THROUGH THURSDAY...WARMER AIR WILL BEGIN TO MOVE INTO THE
REGION TUESDAY WITH HIGH TEMPERATURES MOVING BACK TOWARDS THE
TEENS. WARM WEST- SOUTHWEST FLOW AHEAD OF THE NEXT PACIFIC STORM
SYSTEM WILL CONTINUE ALLOWING TEMPERATURES TO APPROACH 30 DEGREES
IN SOME SOUTHWEST MONTANA LOCATIONS ON WEDNESDAY. WITH INCREASING
MOISTURE STARTING MIDDLE OF THE DAY WEDNESDAY...HAVE KEPT HIGH
POPS ALONG THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT. THE
HIGHEST CHANCES FOR PRECIP CONTINUE TO BE ALONG THE NORTHERN
PORTION OF THE CONTINENTAL DIVIDE WHERE SIGNIFICANT ACCUMULATING
SNOW IS LIKELY. WITH THESE CONDITIONS DEVELOPING AMONGST MOST OF
THE MODEL OUTPUT...A WINTER STORM WATCH FOR ELEVATIONS ABOVE 5000
FEET HAS BEEN ISSUED FOR BOTH THE NORTHERN AND SOUTHERN ROCKY
MOUNTAIN FRONT AND LEWIS AND CLARK ZONES. MODELS CONTINUE TO SHOW
A STRONG PUSH OF MOISTURE FROM THE WEST ALLOWING 12 HOUR SNOWFALL
TOTALS THURSDAY TO REACH OVER A FOOT IN THESE LOCATIONS. SNOW WILL
CONTINUE THROUGHOUT THURSDAY WITH MOST OF THE PLAINS LIKELY SEEING
ANYWHERE FROM 4 TO 8 INCHES DEPENDING ON LOCATION.
THURSDAY NIGHT THROUGH TUESDAY...A RATHER COMPLEX AND UNSETTLED
PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. THE FLOW ALOFT
WILL REMAIN GENERALLY WEST-NORTHWEST WITH PACIFIC MOISTURE
CONTINUING TO MOVE ACROSS THE AREA BRINGING PERIODS OF SNOW. SHORT
WAVE ENERGY MOVING WITHIN THE FLOW ALOFT WILL BRING THE BEST CHANCE
OF SNOW SATURDAY NIGHT INTO SUNDAY ACROSS MOST OF THE COUNTY WARNING
AREA. WARMER TEMPERATURES ON THURSDAY WILL BRING RAIN AND POSSIBLY
AREAS OF FREEZING RAIN TO PORTIONS OF CENTRAL AND SOUTHWEST MONTANA.
COLDER AIR MOVES BACK OVER THE AREA SATURDAY AND SUNDAY THOUGH THE
MODELS EXHIBIT SOME DISAGREEMENT ON HOW FAR SOUTH AND WEST THE
COLDER AIR WILL SLIDE. AS THE UPPER RIDGE AMPLIFIES ALONG THE WEST
COAST TO START NEXT WEEK...NORTHWEST FLOW ALOFT OVER THE AREA WILL
BRING A LITTLE DRIER AIR AND SLIGHTLY WARMER TEMPERATURES. AFTERNOON
HIGHS WILL BE NEAR SEASONAL AVERAGES ON FRIDAY BEFORE DROPPING BELOW
SEASONAL AVERAGES OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION...
UPDATED 1140Z.
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL PROVIDE DRY AND STABLE
CONDITIONS TODAY ACROSS THE AREA. SURFACE WINDS WILL BE LIGHT.
PATCHY FREEZING FOG IS POSSIBLE AT KHVR THROUGH EARLY MORNING. VFR
CONDITIONS PREVAIL WITH ISOLATED MVFR IN AREAS WHERE FOG HAS FORMED.
&&
.HYDROLOGY...
FLOODING HAS OCCURRED ALONG THE MADISON RIVER NEAR ENNIS IN MADISON
COUNTY AND HAS AFFECTED PARTS OF HIGHWAY 287. THE RIVER IS EXPECTED
TO REMAIN ABOVE BANK-FULL AND THUS THE FLOOD WARNING WILL CONTINUE
UNTIL FURTHER NOTICE. THE NATIONAL WEATHER SERVICE AND LOCAL
OFFICIALS WILL CONTINUE TO CLOSELY MONITOR THE SITUATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 9 2 25 16 / 0 0 20 20
CTB 7 -4 18 9 / 0 10 30 30
HLN 9 5 28 19 / 0 10 50 40
BZN 9 4 27 15 / 0 10 40 40
WEY 11 -6 20 13 / 0 10 60 60
DLN 10 6 27 20 / 0 10 50 50
HVR -2 -15 10 -1 / 0 0 20 50
LWT 8 -2 16 14 / 0 0 20 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN
LEWIS AND CLARK...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.
FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS IS IN EFFECT UNTIL
FURTHER NOTICE.
&&
SHORT TERM...GUSTAFSON
LONG TERM...EMANUEL
AVIATION...EMANUEL
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 11, 4:10 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 AM MST TUE JAN 11 2011
MTZ009-014-048-121115-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
410 AM MST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WATCH IS IN EFFECT BEGINNING MID WEDNESDAY
MORNING. A COMPLEX STORM SYSTEM WILL IMPACT THE REGION WEDNESDAY
AFTERNOON THROUGH SATURDAY. FORECAST MODELS ARE INDICATING AREAS
OF PROLONGED HEAVY SNOW DEVELOPING OVER THE ROCKY MOUNTAIN FRONT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ015-121115-
MADISON-
410 AM MST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS REMAINS IN
EFFECT UNTIL FURTHER NOTICE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COMPLEX STORM SYSTEM WILL IMPACT THE REGION WEDNESDAY AFTERNOON
THROUGH SATURDAY. FORECAST MODELS ARE INDICATING THE POSSIBILITY
OF HEAVY SNOW DEVELOPING OVER PARTS OF CENTRAL MONTANA. THE EXACT
LOCATION AND INTENSITY OF SNOWFALL IS STILL UNCERTAIN AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>013-044>047-049>055-121115-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
410 AM MST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COMPLEX STORM SYSTEM WILL IMPACT THE REGION WEDNESDAY AFTERNOON
THROUGH SATURDAY. FORECAST MODELS ARE INDICATING THE POSSIBILITY
OF HEAVY SNOW DEVELOPING OVER PARTS OF CENTRAL MONTANA. THE EXACT
LOCATION AND INTENSITY OF SNOWFALL IS STILL UNCERTAIN AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Madison
- When
- January 11, 8:19 AM MST to January 13, 11:05 AM MST
- Where
- Madison County, Ennis to 0.64 mi W of Jeffers
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 45.350, -111.730
Highway 287 was closed to through traffic due to flooding of the roadway. Highway 287 was under one to two feet of water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 11 to 12, 20111 death · 1 injured · 21 events
- Winter Weather in Illinois, January 11, 20111 death · 1 injured · 3 events
- Cold in New Mexico, January 11, 20111 death · 1 event
- Winter Storm in Ohio, January 11 to 12, 2011$800,000 · 3 events
- Winter Storm and Heavy Snow in Massachusetts, January 11 to 13, 2011$225,000 · 57 kt wind · 23 events
- Winter Storm and Heavy Snow in Alaska, January 11 to 17, 2011$300,000 · 78 kt wind · 10 events
- Winter Storm in Pennsylvania, January 11 to 12, 2011$400,000 · 2 events
- Heavy Snow and Winter Weather in Delaware, January 11 to 12, 20115 injured · 4 events
- Winter Storm and Winter Weather in New York, January 11 to 12, 201127 events
- Heavy Snow and Winter Weather in Ohio, January 11 to 12, 201125 events
- Winter Weather in Indiana, January 11 to 12, 201122 events
- Winter Weather in Illinois, January 11, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370022.